Imodium and Opiate Withdrawal

Imodium is often used by people attempting to self-detox from opiate addiction. However, when taken in large quantities can result in cardiac arrhythmias and even death.

Opiates Addiction

Opiate misuse, addiction, dependence, and overdose are momentous public health problems in America. The U.S. Department of Health and Human Services stated that in 2018, 10.3 million people in the United States misused prescription opioids and 2 million people reported having an opioid use disorder in 2018. Over the course of 2018, 47,600 people died from overdosing on opioids.

An opiate is a group of pain-relieving drugs that are naturally occurring substances that are found within the seeds of a poppy plant. When a person becomes addicted to opiates, they cannot stop themselves from using the drug without experiencing painful withdrawal symptoms.  Also, their behavior becomes centered around the use of opiates. Symptoms of opiate addiction and dependence are an inability to control one’s opioid use, drowsiness, altered sleep patterns, weight loss, poor hygiene, isolation from friends and family, stealing, experiencing withdrawal symptoms when attempting to abruptly stop taking the drug, and uncontrollable cravings.

Opiate Withdrawal

When a person who is addicted and dependent on opiates tries to suddenly stop taking opiates they might experience opiate withdrawal symptoms. Once a person develops an opioid dependence they will rely on the substance to prevent these withdrawal symptoms from occurring. The reason withdrawal symptoms occur when a person stops taking the drug is that their body needs time to recover from it, which creates withdrawal signs. Without proper support, opiate withdrawal can be extremely painful and can result in relapse.

A few signs of opioid withdrawal are agitation, anxiety, muscle aches, increased tearing, insomnia, a fast pulse, runny nose, sweating, yawning, abdominal cramping, vomiting, nausea, dilated pupils, goosebumps, high blood pressure, high body temperature, and diarrhea. These symptoms are extremely painful but are not life-threatening. Symptoms usually start within 12 to 30 hours of the last opiate usage.

Opiate addiction is a chronic disease that needs treatment to fix. Anyone going through withdrawal should consider the help of doctors and enroll in rehab facilities. Doctors can prescribe medications such as buprenorphine and methadone that can ease withdrawal symptoms.

However, over-the-counter medications such as Imodium can help relieve some of the withdrawal symptoms, such as diarrhea, that are often experienced when going through opiate withdrawal.

Imodium

Imodium (loperamide) is an over-the-counter medication that slows down a person’s digestion so that the small intestines have more time to absorb fluid and nutrients from the food a person eats. It is often used to treat diarrhea because it slows down the intestines and decreases the number of stools. The medication is available as in tablet, capsule, and liquid forms. When taken as recommended it does not enter the brain and therefore, should not cause addiction or any effects on the brain. The most common side effects of Imodium are dry mouth, nausea, vomiting, dizziness, and constipation.

Imodium for Opiate Withdrawal

Does Imodium help with opiate withdrawal?  According to a study published in Drug and Alcohol Dependence, Imodium (loperamide) was used by 70 percent of participants as a remedy to self-treat opioid withdrawal symptoms. Imodium for withdrawal seems to be one of the main reasons that people who are dependent on opiates use Imodium. The study mentioned that loperamide controlled diarrhea symptoms.

However, the study also stated that 25 percent of participants mentioned that loperamide was able to produce euphoric effects and used the medication to get high or control pain. According to the National Institute on Drug Abuse, when Imodium is taken in large quantities it seems that getting high on Imodium is possible. This is because it is able to cross into the blood-brain barrier and cause psychoactive effects that resemble the euphoric effects of other opioids or that mitigate cravings or withdrawal symptoms.

Imodium Opiate Withdrawal Dosage

How much Imodium for opiate withdrawal? The recommended adult dosage of Imodium is an initial dose of 4mg or 2 capsules. After that, a person can take 2 mg or 1 capsule after each unformed stool. A person should not exceed a daily dose of 16mg or 8 capsules. A person can expect to see improvements in their symptoms within 48 hours.

Imodium Overdose

Unfortunately, Imodium at higher doses than recommended has been used by people attempting to avoid symptoms of opioid withdrawal. For example, the Journal of the American Board of Family Medicine reported a case account of a 20-year-old female that was self-medicating with up to 200 capsules of loperamide a day for 2 years and was admitted to the emergency room with cardiac arrest. She was regularly taking large quantities of Imodium for the past several years as a cheaper alternative to methadone therapy. She had an ongoing history of heroin abuse and was using Imodium as a cheaper way to self-detox. This resulted in her ingesting large quantities of 75 to 200 2mg tablets a day of loperamide over the course of 2 years before her cardiac arrest episode.

FDA Warning

The American College of Clinical Pharmacology mentioned that the U.S. Food and Drug Administration (FDA) has warned that taking too much Imodium can result in serious life-threatening arrhythmias. These arrhythmias can even lead to death. Additional side effects of Imodium overdose are fainting, abdominal pain, pupil dilation, constipation, kidney failure, and low blood pressure.

Therefore, you should never take more Imodium than the package recommends. If you have been given a prescription for loperamide (the active ingredient in Imodium) do not take more than your doctor has prescribed.

Are alcohol and drugs ruining your life?

FIND HELP NOW

Finding Help

When taking the recommended dosage of Imodium it can be a powerful tool to reduce diarrhea symptoms that are often associated with opiate withdrawal. However, when attempting to get high off this medication, or taking too much of it to substitute for other opiate withdrawal medications, it can result in life-threatening symptoms, which can even result in death.

Withdrawing from opiates on your own is generally considered safe because the symptoms are not considered life-threatening. However, it is worth mentioning that attempting to use Imodium to ease your withdrawal symptoms can cause serious problems if a person does not use the medication as recommended.

If you believe that you or a loved one is suffering from opiate addiction, finding a high-quality addiction rehab can prove to be the safest and most comfortable way to withdraw. Rehab clinics are well equipped with medical and mental health professionals to help you overcome this disease. You will be provided the support you need to overcome your addiction and make a full recovery.

References

Medical disclaimer:

Sunshine Behavioral Health strives to help people who are facing substance abuse, addiction, mental health disorders, or a combination of these conditions. It does this by providing compassionate care and evidence-based content that addresses health, treatment, and recovery.

Licensed medical professionals review material we publish on our site. The material is not a substitute for qualified medical diagnoses, treatment, or advice. It should not be used to replace the suggestions of your personal physician or other health care professionals.

Talk with one of our Treatment Specialists!

Call 24/7: 949-276-2886